Vermont, 2015Flood in Vermont, September 30, 2015
September 30, 2015 · NWS ALY · 1 event in 1 county or zone
A slow-moving cold front approached southern Vermont from the Great Lakes on Tuesday, September 29th. Ahead of this front, a southerly flow out of the Gulf of Mexico allowed plenty of tropical moisture to surge into the region, with an unusually humid air mass in place for late September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front approached southern Vermont from the Great Lakes on Tuesday, September 29th. Ahead of this front, a southerly flow out of the Gulf of Mexico allowed plenty of tropical moisture to surge into the region, with an unusually humid air mass in place for late September. As an area of low pressure developed along this boundary, areas of rain showers transitioned into a widespread rainfall during the evening hours, with heavy rainfall falling between the late evening hours and early morning hours on Wednesday, September 30th as the front crossed the region. Rain fell in excess of one half inch per hour at times. The rain finally tapered off by the mid to late morning hours, as the front continued to move away from the area. By the time the rain ended, most areas saw two to four inches of rainfall, with the highest totals around 4.30 inches in Putney.
As a result of the heavy rainfall, many roads were inundated with standing water. Although the recent dry conditions and low streamflows prevented many larger rivers from reaching flood stage, some smaller streams and creeks overflowed their banks. One road was reported to be washed away in North Vernon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 30, 7:35 AM EST, 25 minutes earlier.
Area forecast discussion, Sep 30, 7:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
835 AM EDT WED SEP 30 2015
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE REGION
TODAY. A LOW PRESSURE SYSTEM NEAR NEW YORK CITY THIS MORNING WILL
TRACK NORTHEASTWARD ALONG THE FRONT...CONTINUING TO PROVIDE
WIDESPREAD RAIN. HEAVY RAIN WILL OCCUR INTO THIS MORNING...THEN
BECOME LIGHTER BY THIS AFTERNOON BEFORE ENDING. MAINLY DRY AND
COOLER CONDITIONS WILL OCCUR ON THURSDAY...BEFORE CHANCES FOR RAIN
INCREASE THURSDAY NIGHT INTO FRIDAY MAINLY SOUTH OF ALBANY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 830 AM EDT...LOW PRESSURE WAS CENTERED BETWEEN KPOU AND
KPSF. THE FRONT WAS SLOWLY EASING SOUTH AND EAST ACROSS THE MID
HUDSON VALLEY...NW CT...WESTERN MA AND SE VT. TEMPS ARE IN THE
UPPER 60S TO LOWER 70S AHEAD OF THE FRONT...THEN DROP QUICKLY INTO
THE MID/UPPER 50S IN ITS WAKE. NORTH TO NORTHEAST WINDS INCREASE
IN THE WAKE OF THE FRONT TO 15-25 MPH...WITH SOME GUSTS UP TO 30
MPH...STRONGEST WITHIN N/S ORIENTED VALLEYS.
WIDESPREAD MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS MOST
AREAS WITH THE EXCEPTION OF THE MID HUDSON VALLEY...AND WESTERN
MOHAWK RIVER VALLEY...WHERE THE RAIN HAS TAPERED IN INTENSITY.
ELSEWHERE...RAINFALL RATES OF 1/2 INCH TO JUST UNDER ONE INCH PER
HOUR HAVE BEEN OCCURRING WITHIN THE HEAVIEST RAINFALL BANDS.
RADAR ESTIMATED RAINFALL AND RAIN GAUGE REPORTS INDICATE AMOUNTS
HAVE RANGED FROM AROUND 1 TO 2 INCHES ACROSS MUCH OF WESTERN NEW
ENGLAND TO AROUND 2 TO 4 INCHES ACROSS EAST CENTRAL NEW YORK. THE
HEAVIEST RAINFALL OF 3 TO 4 INCHES HAS FALLEN IN A SOMEWHAT NARROW
STRIPE FROM NE ULSTER THROUGH EASTERN GREENE COUNTIES...THROUGH
EASTERN PORTIONS OF THE CAPITAL DISTRICT AND SOUTHERN WASHINGTON
COUNTY. OCCASIONALLY INTENSE RAINFALL RATES WILL CONTINUE TO
RESULT IN ADDITIONAL RAINFALL OF AROUND AN INCH THROUGH MID
MORNING WITH LOCALLY HIGHER AMOUNTS WHERE CONVECTIVE ELEMENTS
MOVE ACROSS THE SAME AREAS.
THE HEAVIER RAIN SHOULD CONTINUE TO TAPER OFF FROM S TO N THROUGH
MIDDAY...LAST ACROSS THE UPPER HUDSON RIVER VALLEY AND SOUTHERN
VT. SOME SPOTTY LIGHT RAIN/DRIZZLE MAY LINGER IN SOME AREAS EARLY
THIS AFTERNOON...ESP FOR AREAS NEAR AND NORTH OF I-90.
TEMPS HAVE REACHED THEIR MAXES FOR AREAS AHEAD OF THE FRONT...IN
THE UPPER 60S TO LOWER 70S...AND SHOULD FALL INTO THE UPPER 50S TO
LOWER 60S ONCE THE FRONT PASSES. ELSEWHERE...TEMPS HAVE GENERALLY
FALLEN INTO THE MID/UPPER 50S...EXCEPT UPPER 40S TO LOWER 50S
ACROSS THE SOUTHERN ADIRONDACKS. TEMPS MAY STILL FALL A FEW MORE
DEGREES THIS MORNING...THEN MAY RISE A FEW DEGREES LATER TODAY
ONCE THE STEADIER RAIN TAPERS OFF. STILL ONLY EXPECT MOST TEMPS TO
REMAIN IN THE 50S FOR THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
DRIER WEATHER IS EXPECTED FOR TONIGHT INTO THURSDAY...ALTHOUGH THE
AFOREMENTIONED COLD FRONT WILL STALL NEARBY ALONG THE EAST COAST.
HIGH PRESSURE WILL BE BUILDING EASTWARD FROM ONTARIO INTO
QUEBEC...ALTHOUGH RIDGING DOES NOT LOOK TO BUILD SOUTHWARD MUCH. A
NORTHEASTERLY FLOW WILL RESULT IN PLENTY OF CLOUDS LINGERING WITH
MUCH COOLER TEMPERATURES COMPARED TO RECENT DAYS. WILL MENTION
SLIGHT CHANCE TO LOW CHANCE POPS FOR AREAS SOUTH OF ALBANY...AS A
FEW SHOWERS WILL BE POSSIBLE WITH SOME MOISTURE INTERSECTING THE
FRONT ON THE COOL SIDE OF THE BOUNDARY. HIGH TEMPS ON THURSDAY WILL
LIKELY ONLY REACH THE MID TO UPPER 50S FOR MOST OF THE REGION.
CHANCES FOR RAIN WILL START TO INCREASE WELL SOUTH AND EAST OF
ALBANY...FOR AREAS SUCH AS THE MID HUDSON VALLEY...SOUTHERN
TACONICS...SOUTHERN BERKSHIRES AND LITCHFIELD HILLS THURSDAY NIGHT
INTO FRIDAY...AS MOISTURE INCREASES DUE TO STRENGTHENING ONSHORE
FLOW. THE MAIN FORCING MECHANISM WILL BE ISENTROPIC LIFT OCCURRING
ON THE NORTHWEST SIDE OF THE FRONT POSITIONED ALONG THE COAST.
TEMPERATURES WILL REMAIN QUITE COOL...ESPECIALLY DURING THE DAY ON
FRIDAY COMPARED TO NORMAL WITH WIDESPREAD TEMPERATURES IN THE 50S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CONFIDENCE IN THE FORECAST IS LOW FOR THE WEEKEND INTO EARLY NEXT
WEEK. THE WEATHER PREDICTION CENTER STATES IN THEIR EXTENDED
FORECAST DISCUSSION "THERE REMAINS A LACK OF CONFIDENCE IN ANY
PARTICULAR MODEL OVER THE FULL FCST DOMAIN LEADS TO A STARTING
BLEND INCORPORATING THE 18Z GEFS/12Z ECMWF MEANS WITH SOME
SIGNIFICANT MANUAL ADJUSTMENT TO FIT THE LATEST NHC FORECAST FOR
JOAQUIN AS WELL AS INCORPORATING GUIDANCE TRENDS AND UNCERTAINTY."
HAVE HEAVILY FAVORED GUIDANCE FROM THE WEATHER PREDICTION CENTER TO
PREPARE THE FORECAST TO INCORPORATED JOAQUIN. OVERALL LOOKING AT
UNSETTLED WEATHER WITH CONTINUED CHANCES FOR RAINFALL. GUIDANCE
IS IN GENERAL AGREEMENT THAT A FRONT WILL BE STALLED OFF THE COAST
AND AN UPPER LEVEL LOW WILL CUT OFF OVER THE SOUTHEASTERN UNITED
STATES OVER THE WEEKEND. HOWEVER THE MOVEMENT OF THE UPPER LOW AND
ITS INTERACTION WITH JOAQUIN ARE VERY UNCERTAIN. ECMWF HAS TRENDED
A BIT TO THE WEST OF ITS EARLIER TRACK HOWEVER CONTINUES TO KEEP
JOAQUIN WELL OFF THE EAST COAST. WHILE THE GFS CONTINUES TO HAVE
JOAQUIN INTERACTING WITH THE UPPER LOW AND BEING DRAWN INTO THE
COAST IN THE DELMARVA REGION. PLEASE REFER TO PRODUCTS ISSUED BY
THE NATIONAL HURRICANE CENTER FOR THE FORECAST TRACK OF JOAQUIN.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT CONTINUES TO MAKE GRADUAL PROGRESS ACROSS THE REGION WITH
A WAVE OF LOW PRESSURE MOVING EASTWARD ALONG THE BOUNDARY. FRONT IS
THROUGH KGFL AND KALB WHERE TEMPERATURES ARE IN THE UPPER 50S AND
HAS NOT GONE THROUGH KPSF WITH MID 60S AND KPOU IN THE LOWER 70S.
THE WAVE OF LOW PRESSURE WILL PASS OVER THE LOWER/MID HUDSON VALLEY
OVER THE NEXT COUPLE FEW HOURS THEN HEADS ACROSS NEW ENGLAND LATER
THIS MORNING INTO THE AFTERNOON. THE WIDESPREAD RAINFALL HEAVY AT
TIMES WILL CONTINUE THROUGH THE MUCH OF MORNING. IFR-MVFR CONDITIONS
WILL IMPROVE TO WIDESPREAD MVFR FOR THE AFTERNOON HOURS WITH SOME
LINGERING SHOWERS EARLY. VFR CONDITIONS ARE EXPECTED TO DEVELOP IN
THE EVENING.
NORTHEAST TO EAST WINDS WILL SHIFT TO THE NORTH-NORTHWEST AS THE LOW
MOVES OFF TO THE EAST. WINDS WILL GUST INTO THE 20S.
OUTLOOK...
THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF RA.
FRIDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY RA.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF RA.
SATURDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RA.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF RA.
&&
.FIRE WEATHER...
NO FIRE WEATHER RELATED ISSUE ARE EXPECTED THROUGH THE NEXT SEVERAL
DAYS. A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE REGION
TODAY. A LOW PRESSURE SYSTEM NEAR NEW YORK CITY THIS MORNING WILL
TRACK NORTHEASTWARD ALONG THE FRONT...CONTINUING TO PROVIDE
WIDESPREAD RAIN. HEAVY RAIN WILL OCCUR INTO THIS MORNING...THEN
BECOME LIGHTER BY THIS AFTERNOON BEFORE ENDING. MAINLY DRY AND
COOLER CONDITIONS WILL OCCUR ON THURSDAY...BEFORE CHANCES FOR RAIN
INCREASE THURSDAY NIGHT INTO FRIDAY MAINLY SOUTH OF ALBANY.
&&
.HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EAST CENTRAL NEW YORK AND
WESTERN NEW ENGLAND THROUGH EARLY THURSDAY MORNING.
WIDESPREAD HEAVY RAINFALL WILL CONTINUE INTO THIS MORNING FOR MUCH
OF THE REGION...AS A SLOW-MOVING FRONTAL BOUNDARY MOVES THROUGH OUR
REGION AND STALLS TO OUR SOUTH WITH A WAVE OF LOW PRESSURE TRACKING
NORTHEAST ALONG THE FRONT.
TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES STILL APPEAR TO BE ON TRACK
AT THIS TIME. LOCALLY HIGHER AMOUNTS ARE POSSIBLE WHERE BANDS OF
HEAVY RAIN MOVE ACROSS THE SAME AREAS. RAINFALL RATES COULD EXCEED
AN INCH PER HOUR AT TIMES. RAINFALL WILL WEAKEN IN INTENSITY BY LATE
MORNING...BEFORE ENDING THIS AFTERNOON.
FLOODING OF URBAN...POOR DRAINAGE AND LOW LYING AREAS IS THE
GREATEST THREAT...WITH ISOLATED FLASH FLOODING POSSIBLE TOO.
SMALLER RIVERS AND STREAMS WITH FAST RESPONSE TIMES ARE ALSO
SUSCEPTIBLE TO FLOODING DUE TO RAPID RUNOFF FROM INTENSE RAINFALL
RATES.
WIDESPREAD MAIN STEM RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME
DUE TO ANTECEDENT DRY CONDITIONS...BUT REMAINS POSSIBLE ACROSS SOME
BASINS SHOULD GREATER RAINFALL AMOUNTS OCCUR. THE MMEFS INDICATING A
FEW POINTS MAY EXCEED FLOOD STAGE. THIS WILL DEPEND ON WHERE HEAVIER
RAIN FALLS IN RELATION TO RIVER BASINS.
MORE HEAVY RAINFALL IS POSSIBLE OVER THE WEEKEND IN ASSOCIATION WITH
TROPICAL STORM JOAQUIN OR ITS REMNANTS. ADDITIONAL HYDROLOGIC ISSUES
MAY ARISE SHOULD THIS SYSTEM IMPACT THE REGION.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.CLIMATE...
SEPTEMBER 2015 WILL GO DOWN IN THE HISTORY BOOKS AS ONE OF THE WARMEST.
AVERAGE MONTHLY TEMPERATURE THROUGH SEPTEMBER 29TH (DEPARTURE
FROM NORMAL)...
ALBANY NY: 68.9 DEGREES (+6.7 DEGREES)
TOP 3 WARMEST SEPTEMBER: 71.2 DEGREES 1881
68.8 DEGREES 1961
68.3 DEGREES 1846
RECORDS DATE BACK TO 1874.
GLENS FALLS NY: 65.6 DEGREES (+6.9 DEGREES)
TOP 3 WARMEST SEPTEMBER: 67.5 DEGREES 1961
64.0 DEGREES 1959
63.7 DEGREES 1971
RECORDS DATE BACK TO 1949.
POUGHKEEPSIE NY: 69.1 DEGREES (+5.8 DEGREES)
TOP 3 WARMEST SEPTEMBER: 69.7 DEGREES 1961
68.2 DEGREES 2005
67.0 DEGREES 1959/1971
RECORDS DATE BACK TO 1949...HOWEVER...DATA IS MISSING FROM
JANUARY 1993 TO JULY 2000.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...FLOOD WATCH THROUGH THURSDAY MORNING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH THURSDAY MORNING FOR VTZ013>015.
&&
SYNOPSIS...JPV
NEAR TERM...KL/JPV
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...JPV
HYDROLOGY...JPV
CLIMATE...Hazardous weather outlook, Sep 30, 3:47 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
447 AM EDT WED SEP 30 2015
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
447 AM EDT WED SEP 30 2015
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MOISTURE ASSOCIATED WITH TROPICAL STORM JOAQUIN OR ITS REMNANTS MAY
POTENTIALLY BRING MORE RAIN OVER THE WEEKEND. THERE REMAINS A LOT
OF UNCERTAINTY. REFER TO THE NATIONAL HURRICANE CENTER FOR THE
LATEST FORECAST REGARDING TROPICAL STORM JOAQUIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND ANY REPORTS OF RAINFALL AMOUNTS AS
WELL AS ANY REPORTS OF FLOODING OR NEAR BANKFULL STREAMS AND
RIVERS TO THE NATIONAL WEATHER SERVICE.
Flood, Windham
- When
- September 30, 8:00 AM EST to 11:00 AM EST
- Where
- Windham County, 0.53 mi SSW of Vernon to 0.82 mi S of Vernon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.763, -72.523
Southward Drive in North Vernon was washed out due to flooding from heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 30, 20151 death · 1 event
- Flash Flood in Maine, September 30, 2015$300,000 · 1 event
- Flooding in Maine, September 30, 2015$234,000 · 6 events
- Flooding and Coastal Flood in Massachusetts, September 30, 2015$68,000 · 23 events
- Coastal Flood in Maine, September 30, 2015$78,000 · 2 events
- Flash Flooding in Maine, September 30, 2015$65,000 · 2 events
- Strong Wind in Rhode Island, September 30, 2015$15,000 · 2 events
- Flooding in New York, September 30, 2015$10,000 · 10 events
- Hail in North Dakota, September 30, 20151.25 in hail · 4 events
- Damaging Winds in Tennessee, September 30, 201550 kt wind · 2 events
- Rip Current in Puerto Rico, September 30, 20151 event
- Coastal Flood in New Hampshire, September 30, 2015$8,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597951.